South Dakota, 2015

Tornado and Hail in South Dakota, August 8, 2015

August 8, 2015 · NWS UNR · 11 events in 3 counties and zones

A severe thunderstorm developed over the northern Black Hills and tracked eastward across Meade County and southern Ziebach County. The storm produced large hail and wind gusts over 60 mph across the area and a brief tornado southwest of Spearfish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the northern Black Hills and tracked eastward across Meade County and southern Ziebach County. The storm produced large hail and wind gusts over 60 mph across the area and a brief tornado southwest of Spearfish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 8, 1:37 PM MST, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT SAT AUG 8 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 222 PM MDT SAT AUG 8 2015

UPPER LEVEL ANALYSIS HAS COMPLEX PATTERN WITH RIDGE OVER THE SOUTH
CENTRAL CONUS...AND SEVERAL UPPER LOWS FROM THE GOA TO SOUTH
CENTRAL CANADA. UPPER LOW OF INTEREST IS CURRENTLY OVER THE
YELLOWSTONE AREA SLOWLY SHIFTING EAST. SHOWERS AND THUNDERSTORMS
ARE CURRENTLY DEVELOPING OVER NORTHEAST WYOMING AND THE BLACK
HILLS...DRIFTING TO THE NORTHEAST. AT THE SURFACE...LOW PRESSURE
IS LOCATED ACROSS EASTERN WYOMING INTO SOUTHERN SOUTH DAKOTA.
TEMPERATURES AT 2PM ARE IN THE 70S AND 80S...WITH WINDS OUT OF THE
EAST TO SOUTHEAST ACROSS SD...AND OUT OF THE SOUTH ACROSS
NORTHEAST WY.

FOR THIS AFTERNOON AND TONIGHT...UPPER LOW OVER THE YELLOWSTONE
AREA WILL SLOWLY WEAKEN AND TRACK EAST THIS EVENING. SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE TONIGHT AND SPREAD EAST ACROSS
EASTERN PORTIONS OF THE CWA...WITH THE SEVERE THREAT GENERALLY
DIMINISHING LATER IN THE EVENING. THE BEST CHANCES FOR PCPN LATE
TODAY INTO TONIGHT WILL BE FROM FAR NORTHEAST WY THROUGH THE
NORTHERN BLACK HILLS AREA AND ACROSS NORTHWEST SD.

BY SUNDAY MORNING...THE WEAKENING UPPER LEVEL SYSTEM WILL BE
MOVING INTO THE WESTERN DAKOTAS...WITH THE BEST CHANCES FOR
RAINFALL SHIFTING TO EASTERN PORTIONS OF THE CWA...ESPECIALLY
PORTIONS OF NORTHWEST INTO CENTRAL SD. WILL KEEP AT LEAST LOW
CHANCES POPS ACROSS MUCH OF THE CWA THROUGH THE DAY SUNDAY...WITH
SHOWERS AND STORMS PUSHING EAST OF THE FORECAST AREA SUNDAY NIGHT.
THE THREAT FOR ISOLATED STRONG TO SEVERE STORMS LATER ON SUNDAY
SHOULD MAINLY BE LIMITED TO CENTRAL SD. SUNDAY WILL BE A
RELATIVELY COOL DAY ACROSS THE AREA...WITH HIGHS ONLY IN THE 70S
AND LOWER 80S. BY SUNDAY EVENING...PRECIP CHANCES DECREASE AS THE
SYSTEM SHIFTS EAST. LOW TEMPERATURES WILL FALL INTO THE 50S TO
LOWER 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015

HIGH PRESSURE BUILDS OVER THE CENTRAL ROCKIES AND WESTERN HIGH
PLAINS THROUGH THE FIRST PART OF THE EXTENDED PERIOD. LARGE SCALE
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL LEAD TO MAINLY DRY
CONDITIONS AND VERY WARM TEMPERATURES. A PERSISTENT LEE SIDE
TROUGH WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTHWARD INTO THE
FORECAST AREA. ALTHOUGH THE CAPPING INVERSION WILL BE QUITE STRONG
UNDER THE STRENGTHENING UPPER RIDGE...ISOLD AFTN/EVE THUNDERSTORMS
WILL BE POSSIBLE OVER THE BLACK HILLS ON MANY DAYS.

TOWARD THE END OF THE EXTENDED PERIOD THE MODELS HAVE A VARIETY OF
POSSIBLE SOLUTIONS REGARDING AN UPPER LOW IN THE WESTERN TROF
TRACKING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS.
THERE ARE CONSIDERABLE DIFFERENCES IN THE TIMING...STRENGTH AND PATH
THE UPPER LOW MAY TAKE. OVERALL IT APPEARS THE UPPER RIDGE WILL
BREAK DOWN BY THE END OF THE EXTENDED PERIOD. MOST OF THE ENERGY
SHOULD BE IN THE NORTHERN STREAM...ACROSS SOUTHERN CANADA. A SURFACE
LOW LOOKS TO DEVELOP OVER MONTANA/DAKOTAS...BRINGING A SLIGHT CHANCE
FOR STORMS FRIDAY AND INTO THE WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 222 PM MDT SAT AUG 8 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS MUCH OF THE REGION THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE THUNDERSTORM CHANCES WILL CONTINUE
THROUGH THE NIGHT AND INTO SUNDAY. LCL MVFR CONDITIONS ARE
POSSIBLE NEAR ANY THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL
PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Aug 8, 5:43 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT SAT AUG 8 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
643 AM MDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS
WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH A VERY
SMALL CHANCE FOR A TORNADO OVER FAR NORTHEAST WYOMING AND PARTS
OF NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...ESPECIALLY ACROSS FAR NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL PERSIST ON SUNDAY ACROSS MUCH OF
THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE
AFTERNOON...MAINLY TO THE EAST OF THE BLACK HILLS TOWARD SOUTH
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 8, 1:19 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 8 2015

SDZ024-WYZ057-082100-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
219 PM MDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL 300 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
SUNDANCE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNDANCE...BEULAH AND SOUTHWESTERN SPEARFISH CANYON.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 186 AND
195...AND NEAR MILE MARKER 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4455 10410 4449 10404 4447 10405 4447 10403
      4433 10391 4429 10434 4440 10440
TIME...MOT...LOC 2018Z 245DEG 20KT 4437 10431

AWARD

The radar

The Rapid City radar (KUDX), 96 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Lawrence

When
August 8, 1:50 PM MST to 1:53 PM MST
Where
Lawrence County, 7.49 mi NW of Cheyenne Crossing to 7.33 mi NW of Cheyenne Crossing
Rating
EF1
Path length
1.45 mi
Path width
33 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.369, -103.987

A small tornado touched down west of Iron Creek Lake. It blew down and snapped aspen, birch, and ponderosa pine trees.

Hail, Lawrence

When
August 8, 2:10 PM MST to 2:15 PM MST
Where
Lawrence County, 2.55 mi SW of Spearfish Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.450, -103.810

Hail, Lawrence

When
August 8, 2:30 PM MST to 2:40 PM MST
Where
Lawrence County, 4.1 mi SE of Spearfish Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
44.439, -103.720

Ping pong ball sized hail covered the ground.

Hail, Lawrence

When
August 8, 2:38 PM MST
Where
Lawrence County, 4.4 mi SSE of Whitewood
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.400, -103.610

Hail, Meade

When
August 8, 3:05 PM MST
Where
Meade County, 0.72 mi SW of Sturgis Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.414, -103.412

Hail to penny size covered the ground.

Hail, Meade

When
August 8, 3:05 PM MST
Where
Meade County, 1.52 mi WNW of Sturgis Muni Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.429, -103.428

Thunderstorm Wind, Meade

When
August 8, 3:05 PM MST
Where
Meade County, 0.72 mi SW of Sturgis Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.414, -103.412

Several metal tent posts were bent or broken at a campground.

Thunderstorm Wind, Meade

When
August 8, 3:15 PM MST
Where
Meade County, 7.93 mi ENE of Sturgis Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.477, -103.260

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
August 8, 4:20 PM MST
Where
Meade County, 3 mi W of Union Center
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.560, -102.731

Thunderstorm Wind, Meade

When
August 8, 4:30 PM MST
Where
Meade County, 7.6 mi S of Enning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.470, -102.560

The spotter estimated wind gusts around 60 mph.

Thunderstorm Wind, Ziebach

When
August 8, 5:40 PM MST
Where
Ziebach County, 1.95 mi SW of Bridger
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.532, -101.930

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600030, 595956, 595957, 595958, 595959, 595964, 595965, 599968, 595966, 595968, 595969.